Heroin Overdose Signs and What To Do
Heroin is a powerful, illicit drug that is derived from the opium poppy. The substance was first invented in the late 1800s by the Bayer Corporation as a response to morphine addiction. The drug was used to treat pain and during surgical procedures. At the time of its release, the addictive and dangerous effects of heroin were unknown. The drug wasn’t banned until 1924, when addiction to heroin had become rampant.
Heroin is still in use today, and its effects are as dangerous as ever. Because there are far more potent and powerful opioid-derivative medications on the market, many people who are addicted to heroin first become introduced to its effects through a legal prescription. Once they exhaust their legal supplies of opioids, users will sometimes turn to illegal street heroin to prevent withdrawal effects and feed their addiction. Three out of four surveyed heroin addicts abused prescription opioids before trying heroin.
The drug is incredibly addictive, and also has a high-risk factor for overdose and death. Heroin and other drugs in the opioid class will severely suppress a person’s respiratory rate. Users can die from a lack of oxygen and respiratory arrest. As rates of addiction to opioids and heroin have risen across the country, so too have fatal heroin overdose rates. An estimated 26 out of 100,000 ER visits in the U.S. are attributed to heroin overdoses. It is crucial that the loved ones of heroin or opioid addicts know the signs of an overdose before it’s too late, so they can get their loved ones immediate medical attention.
A person can abuse heroin in several ways. The drug can be snorted, smoked, or injected. Injections of heroin are the most often associated with fatal overdoses. Relapse rates are high for any medical condition, including drug addiction. People who’ve reached initial sobriety for heroin but relapse are at incredibly high risk of overdosing.
When a person goes to rehab and achieves sobriety, their body quickly loses its tolerance to the drug. A person who relapses may take the same amount of heroin they took before they entered rehab, not knowing that their body does not have a tolerance to the substance anymore. Fatally overdosing during a relapse of heroin addiction is a significant risk factor for people in recovery. Comprehensive aftercare programs are critical for those in recovery.
What Are the Signs of a Heroin Overdose?
The side effects of heroin are intense. The drug will produce a strong euphoria, or high, and also cause depressing effects on the central nervous system. The intense high of heroin use will last about 30 minutes, while the effects of the drug can last about four hours. Users will sometimes take more and more of the drug in one sitting to prolong the euphoria, increasing their risk of a fatal overdose. Depending on how a person has taken heroin, they may show evidence of it. For instance, track marks on their skin show they have injected the drug. Signs include:
- Slurred speech or appearing “drunk”
- Flushed, clammy skin
- A pale or waxy appearance
- Blue-tinged lips or fingernails
- Slowed breathing and heart rate
It is the slowed breathing effects of heroin that are so deadly. These effects can lead to coma and death.
The above signs that someone has taken heroin don’t necessarily indicate that the individual is overdosing. However, there are a few symptoms that can mean that the individual is at risk of a fatal overdose:
- Shallow breathing and gasping for breath
- Increased mental confusion and incoordination
- Very pale skin with blue-tinged lips or fingernails
- Pinprick pupils
- A discolored tongue
- Weak pulse
- Nausea and vomiting
- An inability to stay awake and unresponsiveness
What should someone do if they suspect that a friend or family member is overdosing?
First of all, if a person suspects that a loved one is overdosing, never leave the individual alone. Many states in the U.S. have laws on the books that protect people from criminal drug charges if they contact emergency services in a suspected overdose. In a suspected overdose, immediately call 911. It typically takes about 10 minutes after injecting heroin for overdose symptoms to become apparent. It is crucial that witnesses to an overdose contact emergency personnel quickly.
If a person is unresponsive, turn them on their right side. People who overdose on heroin will often vomit while unconscious. If they do this while they are laying on their back, they can aspirate on their vomit and die. Do not try to revive them with cold water, slapping, or shouting. These actions will not reverse the effects of heroin and can even make things worse. Instead, turn them on their side, so they are safe from aspiration. Wait for emergency services. EMTs typically carry heroin-reversing medications that they can quickly administer to an overdosing individual.
After responders arrive, they will administer overdose reversal drugs, and transport the individual to a hospital. The person who has overdosed may need to stay in the hospital for several days, and they may be transferred to a medical detox and rehab center after they recover.
If someone has overdosed on heroin after achieving sobriety, that does not mean that the treatment did not work. Relapse is possible with any medical condition, whether it’s substance use, a mental health disorder, or a physical issue such as high blood pressure or diabetes. Going to rehab and committing to comprehensive aftercare treatment programs after achieving sobriety can reduce the number of times a person relapses and the severity of any future relapse incidents.
If you or a loved one are struggling with an addiction to heroin, it’s never too late to reach out for help. The experienced team of counselors and drug rehabilitation specialists at Zinnia Healing has helped hundreds of people achieve and maintain sobriety from heroin and other drug addictions. Please contact Zinnia Healing today to explore your options for treatment.
ASKING FOR HELP ISN’T EASY
Our admissions counselors will guide you or your loved one through the admissions process and treatment options. Assessments are always free and 100% confidential.
CALL NOW (855) 430-9439